Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 3, 2004, 10:00 PM CST for Andrews County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 3, 2004, 10:00 PM CST (04:00 UTC)
- Expired
- Mar 3, 2004, 10:45 PM CST
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Andrews County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 8:40 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 040400 SVRMAF TXC003-040445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1000 PM CST WED MAR 3 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANDREWS COUNTY IN WEST TEXAS * UNTIL 1045 PM CST * AT 1000 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF FRANKEL CITY...OR ABOUT 16 MILES WEST OF ANDREWS...MOVING NORTH AT 55 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... ANDREWS...FRANKEL CITY AND FLOREY HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3251 10305 3210 10306 3210 10222 3251 10222 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 3:01 PM CST, 6 hours 59 minutes earlier.
Area forecast discussion, Mar 3, 3:01 PM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 301 PM CST WED MAR 3 2004 .SHORT TERM... THE MAIN FOCUS IN THE SHORT TERM WILL BE THE POTENTIAL FOR SEVERE WEATHER TONIGHT. CURRENT VIS SAT IMAGERY AND SURFACE OBS INDICATE PERSISTENT LOW CLOUDS AND FOG OVER THE PLAINS IS BANKED UP AGAINST THE MOUNTAINS. LOW CLOUDS ARE BEGINNING TO THIN ACROSS SOUTHEAST NEW MEXICO AND THE LOWER TRANS PECOS REGION. THIS WILL HELP INCREASE LOW-LEVEL INSTABILITY...BUT POINT FORECAST SOUNDINGS INDICATE A FAIRLY STRONG INVERSION AROUND 700MB. THE INVERSION IS PROGGED TO WEAKEN AS COOLER MID-LEVEL TEMPERATURES AND LARGE SCALE ASCENT MOVE INTO THE AREA THIS EVENING. WE HAVE RETAINED THE MENTION OF SEVERE STORMS IN THE GRIDS ACROSS MUCH OF THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...LOWER TRANS PECOS AND EASTERN BREWSTER COUNTY. SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD LATE THIS EVENING AND CONTINUING INTO THE OVERNIGHT HOURS...SO POPS WERE RAISED ACROSS THE AREA. .LONG TERM... UPPER LEVEL LOW CURRENTLY OVER THE NORTHERN BAJA PENINSULA WILL TURN TO THE EAST AND HEAD OVER THE AREA TOMORROW. WILL HOLD ON TO CHANCE POPS MAINLY OVER THE NORTHEASTERN HALF OF THE CWA. PRECIPITATION SHOULD QUICKLY MOVE OUT OF THE AREA DURING THE AFTERNOON HOURS ON THURSDAY. MODELS HAVE CONTINUED TO SLOW THE SPEED OF THE TROUGH DOWN...ARGUING FOR HOLDING ON TO AT LEAST CHANCE POPS OVER EASTERN AREAS TOMORROW. WINDS WILL PICK UP SIGNIFICANTLY OUT OF THE SOUTHWEST AS THE DRIER AIR MOVES EAST ACROSS THE AREA. 40+ KT WINDS AT 700MB OVER THE GUADALUPE MOUNTAINS COMBINED WITH A STRONG MOUNTAIN WAVE SIGNATURE DURING THE AFTERNOON HOURS WILL ARGUE FOR A HIGH WIND WATCH. EXPECT WINDS TO REALLY START INCREASING BETWEEN 10AM AND NOON OVER THE GUADALUPE MOUNTAINS. WINDS ARE ALSO GOING TO BE STRONG IN THE PLAINS...AND A WIND ADVISORY MAY BE NEEDED FOR TOMORROW. WILL LET THE MIDNIGHT CREW TAKE A CLOSER LOOK AT THIS. WILL NOT MENTION BLOWING DUST...RAIN SHOULD HINDER WIDESPREAD BLOWING DUST FOR TOMORROW. ALTHOUGH THERE COULD BE SOME LOCAL AREAS OF REDUCED VISIBILITY DUE TO DUST. ANOTHER TROUGH WILL SWING THROUGH QUICKLY ON FRIDAY. WE SHOULD BE FAIRLY DRY SO WE WILL JUST ADD IN ISOLATED POPS FOR FRIDAY ACROSS THE NORTHERN TIER OF COUNTIES. BEYOND FRIDAY...NORTHWEST FLOW SETS UP THROUGH MOST OF THE WEEK. THIS SHOULD BRING DRY WEATHER FOR THE MOST PART WITH NEAR-NORMAL TEMPERATURES. A FAIRLY STRONG TROUGH MOVES THROUGH THE GREAT LAKES REGION SATURDAY NIGHT INTO SUNDAY. A COLD FRONT IS SHOWN MOVING THROUGH OUR CWA BEHIND THIS TROUGH WHICH MAY COOL US DOWN SOME FOR SUNDAY AND MONDAY. MAY TREND TEMPERATURES DOWN FOR THIS...BUT WILL NOT BE DRIVING THEM DOWN TOO FAR JUST YET. AND WITH ENERGY WELL OFF TO THE NORTH...WILL NOT ADD IN ANY POPS EITHER. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 52 62 40 62 / 100 70 20 10 CARLSBAD NM 44 63 38 63 / 70 40 0 10 DRYDEN TX 58 70 45 71 / 70 50 0 0 FORT STOCKTON TX 55 66 43 68 / 70 40 0 0 GUADALUPE PASS TX 39 54 34 56 / 60 40 0 0 HOBBS NM 46 61 37 59 / 90 50 0 10 MARFA TX 44 57 30 60 / 60 40 0 0 MIDLAND INTL AIRPORT TX 50 61 40 62 / 90 50 0 10 ODESSA TX 50 63 39 62 / 90 50 0 10 WINK TX 52 64 41 67 / 80 50 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 06/20
Hazardous weather outlook, Mar 3, 3:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CST WED MAR 3 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CST (200 PM MST) WED MAR 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LAMESA...WINK...FORT STOCKTON... PANTHER JUNCTION LINE. THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG UPPER LEVEL STORM SYSTEM WILL BRING SUSTAINED WINDS OF 45 TO 55 MPH WITH GUSTS OVER 65 MPH TO THE GUADALUPE MOUNTAINS ON THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER CONCERNED PARTIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.
In the hours before
Special weather statement, Mar 3, 9:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 903 PM CST WED MAR 3 2004 NMZ033-034-TXZ045>048-050>053-058>063-067>070-075-040800- ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-GAINES- GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-PECOS-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-UPTON- WARD-WINKLER- 903 PM CST (803 PM MST) WED MAR 3 2004 ...SEVERE THUNDERSTORM WATCH OVER PORTIONS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO... SEVERE THUNDERSTORM WATCH NUMBER 17 IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO UNTIL 200 AM CST (100 AM MST). IN SOUTHWEST TEXAS... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK... HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN... REEVES...SCURRY...UPTON...WARD...AND WINKLER IN SOUTHEAST NEW MEXICO... LEA 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 1:58 AM CST | Severe Thunderstorm Warning | MAF | Midland | 32 min |
| Mar 4, 2:18 AM CST | Severe Thunderstorm Warning | MAF | Martin | 27 min |
| Mar 4, 4:38 AM CST | Severe Thunderstorm Warning | MAF | Upton | 52 min |
| Mar 4, 4:44 AM CST | Severe Thunderstorm Warning | MAF | Dawson | 46 min |
| Mar 4, 4:50 AM CST | Severe Thunderstorm Warning | MAF | Dawson | 40 min |
| Mar 4, 4:56 AM CST | Severe Thunderstorm Warning | MAF | Glasscock | 49 min |
| Mar 4, 5:40 AM CST | Severe Thunderstorm Warning | MAF | Howard | 35 min |
| Mar 4, 6:08 AM CST | Severe Thunderstorm Warning | MAF | Glasscock | 32 min |
| Mar 4, 6:12 AM CST | Severe Thunderstorm Warning | MAF | Reagan | 28 min |
| Mar 4, 6:31 AM CST | Severe Thunderstorm Warning | MAF | Scurry | 44 min |
| Mar 4, 6:34 AM CST | Severe Thunderstorm Warning | MAF | Glasscock | 41 min |
| Mar 4, 6:43 AM CST | Severe Thunderstorm Warning | MAF | Midland | 32 min |
| Mar 4, 6:55 AM CST | Severe Thunderstorm Warning | MAF | Howard | 35 min |
| Mar 4, 7:24 AM CST | Severe Thunderstorm Warning | MAF | Martin | 36 min |
| Mar 4, 7:33 AM CST | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 57 min |
| Mar 4, 7:53 AM CST | Severe Thunderstorm Warning | MAF | Pecos | 52 min |
| Mar 4, 7:58 AM CST | Severe Thunderstorm Warning | MAF | Midland | 47 min |
| Mar 4, 8:23 AM CST | Severe Thunderstorm Warning | MAF | Howard, Martin | 52 min |
| Mar 4, 8:43 AM CST | Severe Thunderstorm Warning | MAF | Upton | 47 min |
| Mar 4, 8:53 AM CST | Severe Thunderstorm Warning | MAF | Reagan | 67 min |
| Mar 4, 9:12 AM CST | Severe Thunderstorm Warning | MAF | Borden | 48 min |
| Mar 4, 9:16 AM CST | Tornado Warning | MAF | Glasscock | 44 min |
| Mar 4, 9:18 AM CST | Severe Thunderstorm Warning | MAF | Terrell | 27 min |
| Mar 4, 9:41 AM CST | Severe Thunderstorm Warning | MAF | Borden | 19 min |
| Mar 4, 9:52 AM CST | Severe Thunderstorm Warning | MAF | Howard | 38 min |
| Mar 4, 10:18 AM CST | Severe Thunderstorm Warning | MAF | Mitchell | 57 min |
| Mar 4, 10:28 AM CST | Flash Flood Warning | MAF | Howard | 3 hr |
| Mar 4, 10:38 AM CST | Flash Flood Warning | MAF | Scurry | 3 hr |
| Mar 4, 10:41 AM CST | Severe Thunderstorm Warning | MAF | Scurry | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.